Minnesota, 2007

Drought in Minnesota, March 1 to 31, 2007

March 1 to 31, 2007 · NWS FGF · 16 events in 16 counties and zones

S. Drought Monitor).

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Low amounts of precipitation over the course of March 2007 kept many counties across northwest and west central Minnesota in a D2 (severe) or D3 (extreme) drought designation (per the U.S. Drought Monitor). Although there were three distinct precipitation events in March (early, mid, and late month), this was not enough moisture to end the drought designation placed on most counties. Roseau, Lake of the Woods, North and South Beltrami, North Clearwater, and Hubbard counties remained in the D3 designation all month. East Marshall, Pennington, South Clearwater, and Wadena counties began the month in a D3 designation, and then dropped down to a D2 designation on March 6th, where they remained through the rest of the month. Red Lake, East Polk, Mahnomen, and East Becker counties remained in a D2 designation all month. Kittson and West Marshall counties began the month in a D2 designation, but were dropped from the D2 designation on March 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 28, 8:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 28, 8:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CST WED FEB 28 2007

.CURRENT OBSERVATIONAL OVERVIEW...
02Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EASTERN KANSAS WITH
ASSOCIATED INVERTED TROUGH AXIS INTO THE WESTERN DAKOTAS. IN ADVANCE
OF TROUGH STRONG SURFACE/850MB WARM ADVECTION WAS EVIDENT OVER CWFA.
LATEST WATER VAPOR IMAGERY SHOWED NEGATIVELY TILTED 500MB TROUGH OVER
NE MT/NW ND BORDER. STRONGEST UPPER LEVEL JET ENERGY WAS NOTED ACROSS
SOUTHERN STREAM FROM SOUTHERN CA INTO THE TEXAS PANHANDLE.

.FORECAST DETAILS...
BASED ON LATEST RADAR TRENDS/RUC ANALYSIS EXPECT WARM ADVECTION AIDED
SNOWS TO CONTINUE OVERNIGHT ESPECIALLY FROM THE RED RIVER VALLEY WEST.
LATEST SPOTTER REPORTS INDICATED HEAVIEST SNOWS SO FAR TODAY HAVE FALLEN
ACROSS SARGENT...BARNES AND RANSOM COUNTIES WHERE AMOUNTS OF UP TO 8
INCHES HAVE BEEN REPORTED IN THE TOWN OF FORT RANSOM. CURRENT INHERITED
ZONES PRETTY MUCH BACK UP HEADLINES WELL THUS WILL NOT DEVIATE FROM
EARLIER THINKING. WILL SEND OUT UPDATED WSW TO PROJECT WHERE HEAVIEST
SNOWS WILL OCCUR OVERNIGHT AND A PNS FOR LATEST SNOWFALL REPORTS.

&&

.AVIATION...CONDITIONS WILL LOWER INTO THE IFR/LIFR RANGE LATER
THIS EVENING. SNOW...HEAVY AT TIMES WILL REDUCE VISIBILITIES TO
LESS THAN ONE MILE AT TIMES TONIGHT THROUGH FRIDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR MNZ001>003-029-
     030-040.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR MNZ004-007-008-013>017-022>024-027-028-031-032.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR MNZ005-006-009.

&&

BERG/DK
Hazardous weather outlook, Feb 28, 6:30 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CST WED FEB 28 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FOR ALL OF EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH 6 PM
FRIDAY. SNOW WILL OVERSPREAD THE AREA FROM SOUTHWEST TO NORTHEAST
TODAY AND CONTINUE OFF AND ON TONIGHT. TOTAL SNOW THROUGH TONIGHT
WILL BE IN THE 4 TO 8 INCH RANGE. THE CAUSE OF THIS SNOW IS A
STRONG UPPER LEVEL SYSTEM WHICH WILL MOVE ACROSS NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF SNOW WILL CONTINUE THURSDAY AND INTO FRIDAY WITH GUSTY
NORTH WINDS DEVELOPING THURSDAY NIGHT INTO FRIDAY. ADDITIONAL
SNOWFALL OF 4 TO 10 INCHES WILL OCCUR WITH SIGNIFICANT BLOWING AND
DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE POSSIBLE IN OPEN
COUNTRY. LOW PRESSURE WILL DEVELOP IN KANSAS AND MOVE INTO
EASTERN IOWA AND THEN TO SOUTHWEST WISCONSIN ON FRIDAY. SNOW AND
GUSTY NORTH WINDS WILL OCCUR ON THE NORTHWEST SIDE OF THE SYSTEM.

SNOW WILL END FRIDAY NIGHT OR EARLY SATURDAY. NO HAZARDOUS WEATHER
IS ANTICIPATED SUNDAY THROUGH TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

PLEASE CALL IN REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Roseau

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Roseau forecast zone
Reported by
Other Federal Agency
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Drought, Lake of the Woods

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lake of the Woods forecast zone
Reported by
Other Federal Agency
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, South Beltrami

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, North Clearwater

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, Hubbard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
Other Federal Agency
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Drought, East Marshall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, Pennington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pennington forecast zone
Reported by
Other Federal Agency
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, East Polk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
East Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Other Federal Agency
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, South Clearwater

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, East Becker

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
East Becker forecast zone
Reported by
Other Federal Agency
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, Wadena

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Other Federal Agency
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Drought, Kittson

When
March 1, 12:00 AM CST to March 6, 6:00 AM CST
Where
Kittson forecast zone
Reported by
Other Federal Agency
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Drought, West Marshall

When
March 1, 12:00 AM CST to March 6, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20678, 20679, 20680, 20681, 20682, 20683, 20684, 20685, 20686, 20687, 20688, 20689, 20690, 20691, 20692, 20693.